Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pediatr Emerg Care. 2010 Oct;26(10):752-3. doi: 10.1097/PEC.0b013e3181f39b4b.

Respiratory alkalosis and metabolic acidosis in a child treated with sulthiame.

Author information

  • 1Department of Pediatrics B, Schneider Children's Medical Center of Israel, Petah Tiqwa, Sackler Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel.

Abstract

OBJECTIVES:

To report on severe acid-base disturbance in a child with symptomatic epilepsy treated with sulthiame.

RESULTS:

A 9.5-year-old boy with chronic generalized tonic-clonic seizures was treated with carbamazepine and valproic acid. Because of poor seizure control, sulthiame was added to the treatment. Two months later, he presented at the emergency department with severe weakness, headache, dizziness, dyspnea, anorexia, and confusional state. Arterial blood gas analysis showed mixed respiratory alkalosis with high anion gap metabolic acidosis. Sulthiame-induced acid-base disturbance was suspected. The drug was withheld for the first 24 hours and then restarted at a reduced dosage. The arterial blood gases gradually normalized, the confusion disappeared, and the patient was discharged home.Three months later, 4 weeks after an increase in sulthiame dosage, the patient was once again admitted with the same clinical picture. Improvement was noted after the drug dosage was reduced.

CONCLUSIONS:

This is the first report of mixed respiratory alkalosis and metabolic acidosis in a child treated with sulthiame. Monitoring of the acid-base status should be considered in patients treated with sulthiame.

PMID:
20930598
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk